View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, March 13 (HealthDay News) -- The drug labels on azithromycin (Zithromax, Zmax) have been updated to strengthen the Warnings and Precautions section with information relating to abnormal changes in the electrical activity of the heart, which may lead to a potentially fatal irregular heart rhythm, according to a March 12 safety announcement issued by the U.S. Food and Drug Administration.
Based on data from a review published in May 2012 in the New England Journal of Medicine and a study conducted by a manufacturer of the drug, the drug label has been updated to include the safety warning relating to the risk of QT interval prolongation and torsades de pointes, a potentially fatal irregular heart rhythm.
Although the absolute risk associated with azithromycin use is small, individuals with known risk factors, including QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of specific drugs to treat arrhythmia, are at highest risk.
"Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events," according to the FDA. "Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug."
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top